Colorado, 2025Winter Storm in Colorado, December 5 to 6, 2025
December 5 to 6, 2025 · NWS BOU · 4 events in 4 counties and zones
Strong northwest flow transported Pacific moisture into the region produce widespread snow across the mountains, heaviest north of I-70. Snotel stations generally reported 8 to 16 inches of snow.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest flow transported Pacific moisture into the region produce widespread snow across the mountains, heaviest north of I-70. Snotel stations generally reported 8 to 16 inches of snow. The heaviest snowfall from the Snotel stations were over the Park and Gore mountain ranges where an estimate 18 to 28 inches of snow fell. This system was also very windy with ridge top winds reaching 70 to 100 mph. Even at lower elevations winds of 30 to 50 mph were common. This produce considerable blowing and drifting snow. A band of heavier snow accompanied by wind produced brief blizzard conditions during the late morning and early afternoon hours of the 6th as it shift southward. Roads through out the mountains were snow covered. There were brief closures on I-70 due to conditions and traffic accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 4, 11:47 PM MST, 3 hours 13 minutes earlier. Its key messages:
- Heavy, wind driven snow event likely (>80% chance) for the mountains Friday night through Saturday night, with difficult travel conditions.
- Stronger winds at times into early next week.
- Milder temperatures ahead, with above normal temperatures by early next week.
Area forecast discussion, Dec 4, 11:47 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1147 PM MST Thu Dec 4 2025
.KEY MESSAGES...
- Heavy, wind driven snow event likely (>80% chance) for the
mountains Friday night through Saturday night, with difficult
travel conditions.
- Stronger winds at times into early next week.
- Milder temperatures ahead, with above normal temperatures by
early next week.
&&
.SHORT TERM /Through Friday/...
Issued at 216 PM MST Thu Dec 4 2025
Water vapor satellite imagery showing increasing moisture heading
towards northern Colorado as a shortwave in the northwest flow aloft
nears Colorado. This will bring snow back to the northern mountains
for tonight and Friday. Cross sections show the moist layer being
somewhat shallow, from the surface to roughly 600mb. This will keep
snowfall amounts on the light side across the northern mountains.
Just enough snow however for a Winter Weather Advisory for Western
Grand and Western Jackson Counties where 4 to 8 inches of snow will
be possible tonight and Friday. For the rest of the mountains, up to
5 inches will be possible.
For areas east of the Continental Divide, lower surface pressure
will bring increasing west to northwest winds to the Front Range
mountains and foothills. Some of these gusty winds may spread east
of the foothills. Localized blowing snow will be possible, but
widespread impacts are not expected. Temperatures are expected to
run near to slightly below normal tonight and Friday with highs in
the upper 30s to lower 40s across northeast Colorado. Can't rule out
a little light rain/snow over the far northeast plains as the
shortwave moves across the region. Any precipitation will be very
light.
&&
.LONG TERM /Friday night through Thursday/...
Issued at 216 PM MST Thu Dec 4 2025
Main story of the long term period is the potentially significant
snow/wind event across the mountains this weekend.
While snow will be ongoing to start the forecast period, cross-
sections are fairly meager with the depth of moisture embedded in
the west-northwesterly flow aloft. That will be short lived, as a
another shortwave races towards the mountains late Friday night
into Saturday. Model cross-sections show well-aligned WNWerly flow
with moisture deepening to around 400mb by Saturday morning. As a
result, orographic snow should quickly pick up across the
mountains, with periods of moderate to heavy snow likely through
most of the day Saturday. Considerable blowing snow is also
expected, with 30-50kt boundary layer flow likely leading to at
least a few gusts of 50-60 mph across favored terrain features.
While gusty winds may reduce snow ratios a bit during the period
of heavy snow, the combination of snow and wind is expected to
lead to widespread travel issues across a majority of our mountain
passes. We went with an upgrade to a Winter Storm Warning, and
also tweaked the timing a bit to emphasize the period of highest
impact across the I-70 corridor. It's possible some impacts extend
into Sunday, but a majority of the accumulating snow should fall
before midnight Saturday night.
Meanwhile, most of the lower elevations should be fairly dry with
a modest warming trend over the weekend. There may be a few light
rain or snow showers on Saturday as the shortwave passes, but
guidance is far from enthusiastic about precipitation chances for
most of the I-25 corridor. Highs on Saturday should reach the mid
to upper 40s, with low to mid 40s on Sunday.
As we enter next week, guidance is in reasonably good agreement
with the upper level pattern, as northwest flow continues to
prevail across the western CONUS. There will likely be a few
periods of snow across the mountains during the week as a few
shortwaves pass near the region. There may also be a period of
stronger wind gusts on Tuesday or Tuesday night following the
passage of a stronger shortwave to the north. Forecast confidence
decreases quite a bit by the latter half of next week, though some
deterministic guidance tries to bring much warmer weather to the
Denver metro and plains closer to next weekend.
&&
.AVIATION /06Z TAFS through 06Z Saturday/...
Issued at 1138 PM MST Thu Dec 4 2025
VFR conditions expected throughout the TAF period. There will be
more variability in the winds tonight than normal. At DEN and
APA, strong drainage flow with gusts up to 20 knots will be
possible with period of light and variable winds at times. At BJC,
there will be periodic westerly gusts up to 30 knots possible.
BJC will continue to see sporadic westerly gusts throughout the
day on Friday with the highest likelihood of westerly gusts in the
afternoon. DEN and APA may see either light northeast winds or
west-northwesterly winds with gusts up to 15 knots. The northeast
winds are more likely so that was put in the TAF.
Moderate to strong drainage flow will develop Friday night.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST Friday for COZ031.
Winter Storm Warning from 11 PM Friday to 11 PM MST Saturday for
COZ031-033-034.
&&
SHORT TERM...12
LONG TERM....Hiris
AVIATION...Danielson
Hazardous weather outlook, Dec 4, 11:29 AM MST, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1129 AM MST Thu Dec 4 2025
COZ030>051-051830-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1129 AM MST Thu Dec 4 2025
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Snow returns to the northern mountains tonight, heaviest towards
Rabbit Ears Pass. Roads are expected to become slick and hazardous
overnight in the mountains.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional mountain snow is expected Friday evening through
Sunday morning. Travel could be very difficult across the
mountains Friday night through Sunday morning, due to heavy
snowfall and blowing snow.
Across the plains, dry conditions are expected this weekend into
next week, with a gradual warming trend likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 5, 3:00 AM MST to December 6, 3:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Snotel estimated reports for this area range from 8 to 16 inches, with the far western part of the zone over northwest Grand County reporting 20 inches. In addition to the snow, strong winds produce blowing and drifting snow.
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- December 5, 9:00 PM MST to December 6, 1:00 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Snotel stations reported an estimated 18 to 28 inches of snowfall. Web camera over Rabbit Ears Pass showed snow covered roads during the day December 6th.
Winter Storm, Grand & Summit Counties Below 9000 Feet
- When
- December 5, 10:00 PM MST to December 6, 2:00 PM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
CoCoRaHS and COOP observers reported 3 to 8 inches of snow fell across the lower elevations of Grand County. A band of snow and strong winds briefly produced blizzard conditions during the late morning and afternoon hours. Web cameras showed visibility less than a quarter mile in the Winter Park area.
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 5, 10:00 PM MST to December 6, 6:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Snotel and Cocorahs reports showed 7 to 16 inches of snow fell across the area including, an impressive 14 inch report on the west side of Silverthorne. Due to strong winds, significant blowing snow occurred. A heavier burst of snow and wind produced blizzard conditions for a short time. The heavily impacted travel along I-70 with brief road closures. A social media video showed blizzard like condition in the town of Dillon with the burst of heavier snow and wind. Wind gusts at ridgetop reach 90 to 100 mph with a station atop Winter Park reporting a gust of 104 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Virginia, December 5, 202528 events
- Winter Weather in Maryland, December 5 to 6, 202512 events
- Winter Weather in Virginia, December 5 to 6, 202511 events
- Winter Weather in Maryland, December 5, 20258 events
- Winter Storm in Wyoming, December 5 to 6, 20255 events
- High Wind in Wyoming, December 5 to 6, 202563 kt wind · 5 events
- Heavy Snow and High Wind in Colorado, December 5 to 6, 202566 kt wind · 4 events
- Winter Weather in West Virginia, December 5, 20253 events
- Astronomical Low Tide in Texas, December 5 to 8, 20252 events
- Winter Weather in District of Columbia, December 5, 20251 event
- Winter Weather in District of Columbia, December 5 to 6, 20251 event
- Winter Weather in West Virginia, December 5 to 6, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296409, 1296394, 1296408, 1296411.